Nebraska, 2002

Hail in Nebraska, April 24, 2002

April 24, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 12:00 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Apr 24, 12:00 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
100 AM CDT WED APR 24 2002

FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS MORNING AND
WINDS TODAY.

SYNOPSIS -- 24/00Z UPPER AIR DATA SHOWED LOW-LEVEL MOISTURE
RETURNING NWD INTO ERN NEB/WRN IA AHEAD OF STRONG COLD FRONT THAT
EXTENDED FROM NEAR HARTINGTON TO ELGIN, NEB AS OF 0545Z.  RUCII
OUTPUT SUGGESTS THAT MUCAPE VALUES HAVE INCREASED TO 1000-1500 J/KG
AHEAD OF THIS FRONT WITH DEEP-LAYERED SHEAR VALUES OF 20-22 M/S.
THE COMBINATION OF DCAPE VALUES OF 1000-1300 J/KG, LINEAR FORCING,
STRONG BOUNDARY-LAYER STORM-RELATIVE (S-R) INFLOW AND MARGINAL
MID-LEVEL S-R FLOW ALL SUGGEST THE POTENTIAL FOR A DAMAGING
WIND/LARGE HAIL EVENT.  THE ONLY POTENTIAL LIMITING FACTOR IS THE
AMOUNT OF CIN THAT THE RUC IS FORECASTING AHEAD OF THE FRONT
(200-400 J/KG).  THE QUESTION IS WHETHER THE STRONG ASCENT ALONG
THE FRONT CAN OVERCOME THIS AMOUNT OF CIN, AND IF SO, WHETHER THE
INTENSITY OF CONVECTION WILL BE LIMITED.

FORECAST -- ETA DIAGNOSTICS SUGGEST THE FRONT AND ASSOCIATED POSSIBLE
CONVECTIVE SYSTEM SHOULD BE TO OUR SE BY AFTERNOON.  CURRENT
METAR/MSAS OBJECTIVE ANALYSIS SHOW POST-FRONTAL 3-HR PRESSURE RISES
OF 7-9 MB OVER S-CNTRL SD/N-CNTRL NEB AND SHORT TERM ETA/RUCII WIND
FIELDS INDICATE A WIND ADVISORY WILL BE NECESSARY FOR THE ENTIRE
CWFA AT LEAST FOR THIS MORNING.  GUIDANCE TEMPERATURES NOT TOO BAD,
SO WILL GO CLOSE.

SURFACE RIDGE AXIS TO BUILD INTO CWFA OVERNIGHT AND THURSDAY WITH A
RAPID RETURN IN LOW-LEVEL MOISTURE THURSDAY NIGHT INTO FRIDAY.
GOING FORECAST HAS CHANCE POPS FRIDAY THROUGH SATURDAY AND THIS
LOOKS GOOD PER LATEST AVN OUTPUT.  MOST RECENT RUN OF AVN IS WARMER ON
BACKSIDE OF WEEKEND SYSTEM, SO WILL LEAVE A MENTION OF ANY RA/SN SN
OUT OF FORECAST ATTM.  IF TIME ALLOWS, WE WILL LOOK AT THE NEW MRF
WHEN IT ARRIVES AND MAKE ANY CHANGES TO THE EXTENDED IF NECESSARY.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...WIND ADVISORY THIS MORNING ALL ZONES.

MEAD

In the hours before

Special weather statement, Apr 24, 4:30 AM CST, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT WED APR 24 2002

STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL
NOT BE NEEDED TODAY OR TONIGHT.

A STRONG COLD FRONT...OVER FAR SOUTHEAST NEBRASKA EARLY THIS
MORNING...WILL MOVE SOUTH OF THE AREA BY AFTERNOON.  ALTHOUGH A
FEW MORNING THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT...NO
SEVERE WEATHER IS EXPECTED.  BEHIND THE FRONT...WINDS WILL
INCREASE OUT OF THE NORTHWEST THIS MORNING TO 25 TO 35 MPH WITH
GUSTS TO 45 MPH.  AS A RESULT...A WIND ADVISORY IS IN EFFECT.
THE WINDS WILL DIMINISH BY AFTERNOON.

OVERNIGHT...BUILDING HIGH PRESSURE WILL BRING SEASONABLY COLD
TEMPERATURES TO EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH A
FREEZE LIKELY NORTH OF A COLUMBUS TO FREMONT TO SHELBY IOWA LINE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AND FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD
Special weather statement, Apr 24, 6:15 AM CST, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241700-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
715 AM CDT WED APR 24 2002

STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA ARE
NEEDED THIS MORNING OVER SOUTHEAST NEBRASKA.

A STRONG COLD FRONT...OVER FAR SOUTHEAST NEBRASKA EARLY THIS
MORNING...WILL MOVE SOUTH OF THE AREA BY AFTERNOON.  SEVERE
THUNDERSTORMS HAVE DEVELOPED BEHIND THIS FRONT OVER WESTERN IOWA AND
SOUTHEAST NEBRASKA THIS MORNING.  THESE STORMS ARE ELEVATED AND
LARGE HAIL IS THE MAIN THREAT.

IN ADDITION TO THE THUNDERSTORMS...WINDS WILL INCREASE OUT OF THE
NORTHWEST THIS MORNING TO 25 TO 35 MPH WITH GUSTS TO 45 MPH.  AS A
RESULT...A WIND ADVISORY IS IN EFFECT. THE WINDS WILL DIMINISH BY
AFTERNOON.

OVERNIGHT...BUILDING HIGH PRESSURE WILL BRING SEASONABLY COLD
TEMPERATURES TO EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH A
FREEZE LIKELY NORTH OF A COLUMBUS TO FREMONT TO SHELBY IOWA LINE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AND FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 13:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
April 24, 7:05 AM CST
Where
Lancaster County, Malcolm
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.900, -96.850

Mothball size hail covered the ground near Malcolm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292072.